Alert archive / Texas / Flash Flood Warnings in 2006
Flash Flood Warning 78, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 2, 2006, 4:13 PM CDT for Brewster County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2006, 4:13 PM CDT (21:13 UTC)
- Expired
- Sep 2, 2006, 7:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 228 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 5:30 PM CDT | FLASH FLOOD | Alpine, TX | ROADS BARRICADED IN ALPINE DUE TO UP TO 1 FOOT OF WATER RUNNING OVER ROADS IN ALPINE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 022116
FFWMAF
TXC043-030015-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT SAT SEP 2 2006
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
* UNTIL 715 PM CDT
* AT 410 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
PRODUCING HEAVY RAIN IN ALPINE...MOVING NORTH AT 10 MPH. INTERSECTIONS
ALONG 5TH STREET AND 6TH STREET AND ALPINE CREEK ARE STARTING TO FLOOD
IN ALPINE. ADDITIONAL THUNDERSTORMS ARE MOVING NORTHEAST TOWARD ALPINE
FROM THE SOUTHWEST.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
NORTHERN BREWSTER COUNTY...
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 2995 10375 3026 10291 3062 10343 3040 10377
$$1 follow-up statement
000 WGUS74 KMAF 022238 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 535 PM CDT SAT SEP 2 2006 TXC043-030015- BREWSTER- 535 PM CDT SAT SEP 2 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTHWESTERN BREWSTER COUNTY... AT 530 PM CDT...LOCAL LAW ENFORCEMENT REPORTED THAT ALL THE CREEK CROSSINGS IN THE ALPINE AREA HAVE BEEN BARRACADED. UP TO A FOOT OF WATER HAS BEEN REPORTED OVER SOME OF THESE CROSSINGS. DOPPLER RADAR INDICATED THAT MODERATE TO HEAVY RAIN CONTINUED TO DEVELOP AND MOVE ACROSS THE ALPINE AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. LAT...LON 2995 10375 3026 10291 3062 10343 3040 10377 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:58 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 2, 2:58 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT SAT SEP 2 2006
.SHORT TERM...
AREA GETTING SQUEEZED BETWEEN A SOUTHWARD MOVING COLD FRONT AND A
NORTHWARD MOVING HURRICANE. AS OF LATE AFTERNOON THE FRONT HAD MADE
IT THROUGH LUBBOCK AND WAS PUSHING INTO NORTHERN PERMIAN BASIN.
DOWN IN THE PACIFIC HURRICANE JOHN CONTINUES TO SPIN OVER BAJA WITH
COPIOUS AMOUNTS OF MOISTURE BEING PULLED NORTHWARD TOWARD A LOW OVER
DAKOTA. GOOD TEMPERATURE GRADIENT ACROSS THE FRONT... NORTHERN
PANHANDLE HAS HAD TEMPS IN THE 50S ALL DAY WITH A HOWLING NORTH
WIND... WHILE TEMPERATURES WERE IN THE 80S TO LOWER 90S CLOSER TO
THE RIO GRANDE. FRONT WILL CONTINUE MOVING THROUGH THE AREA
OVERNIGHT BUT NOT EXPECTING A SIGNIFICANT COOL DOWN HERE DUE TO HIGH
AMOUNTS OF MOISTURE AND CLOUD COVER... WILL GO WITH UPPER 50S NORTH
AND DAVIS MOUNTAINS TO GENERALLY 60S ELSEWHERE.
RADAR HAS CHANGED LITTLE SINCE ARRIVED THIS MORNING WITH LIGHT TO
MODERATE SHOWERS FROM DAVIS MOUNTAINS EXTENDING ACROSS SOUTHEASTERN
NEW MEXICO AND NORTHERN PERMIAN BASIN. CLOUD COVER HAS BEEN
EXTENSIVE... BUT WITH SIGNIFICANT AMOUNTS OF SUNSHINE ACROSS
SOUTHERN PERMIAN BASIN AND LOWER TRANS PECOS EXPECT STORM
DEVELOPMENT THROUGH THE LATE AFTERNOON. EXCESSIVE RAINFALL
DISCUSSION CONTINUES TO FOCUS ON THIS AREA FOR HEAVY RAINFALL SO
WILL CONTINUE FLASH FLOOD WATCH FOR ENTIRE CWA TONIGHT.
.LONG TERM...
A VERY INTENSE UPPER LOW WILL SLOWLY MOVE ACROSS NEBRASKA AND IOWA
SUNDAY...WHILE HURRICANE JOHN SLOWLY MOVES NORTHWEST ALONG THE BAJA
COASTLINE. THE MID LEVEL RIDGE WILL BECOME FLATTENED AND SHIFTED
MORE TOWARD THE SOUTHEASTERN GULF IN BETWEEN THESE FEATURES. THE
FORECAST AREA WILL REMAIN IN SOMEWHAT OF A DIFFUSE FLOW PATTERN...IN
BETWEEN NORTHWEST FLOW ALOFT THAT WILL BE LOCATED OVER THE TEXAS
PANHANDLE AROUND THE INTENSE UPPER LOW OVER THE MIDWESTERN
STATES...AND SOUTHWEST FLOW ALOFT ON THE EASTERN SIDE OF HURRICANE
JOHN. STILL LOOKS LIKE EXTENSIVE LOW AND MID LEVEL MOISTURE WILL
REMAIN IN PLACE ACROSS A GOOD PART OF THE AREA SUNDAY. BOTH THE GFS
AND WRF MODELS SHOW IMPRESSIVE MID AND UPPER LEVEL LIFT ACROSS MUCH
OF THE FORECAST AREA THROUGH THE DAY...AS VARIOUS SHORTWAVES MOVE
ACROSS THE REGION WITHIN THIS FLOW REGIME. EVEN THOUGH THE LOW TO
MID LEVEL THETA-E RIDGE AXIS WILL BE SHIFTING ACROSS THE SOUTHERN
PART OF THE FORECAST AREA THROUGH THE DAY SUNDAY...THINK ENOUGH LIFT
WILL BE AVAILABLE WITH THE PROGGED SHORTWAVES TO KEEP LIKELY POPS IN
PLACE ACROSS A GOOD PORTION OF THE REGION...ESPECIALLY ACROSS
WESTERN AREAS WHERE LIFT/MOISTURE LOOK TO BE MOST FAVORED FOR
CONTINUED PRECIP DEVELOPMENT. THE LATEST HPC QPF GRAPHICS KEEP THE
HEAVIEST PRECIP ACROSS THE WESTERN HALF OF THE REGION AS WELL...
WHICH LOOKS IN LINE WITH THIS REASONING...SO WILL BUMP UP QPF GRIDS
QUITE A BIT FOR SUNDAY. THINK A CONTINUED FLOODING THREAT IS A
POSSIBILITY SUNDAY...ESPECIALLY ACROSS WESTERN AREAS. HOWEVER...
DECIDED TO KEEP CURRENT FLASH FLOOD WATCH AS IS THROUGH TONIGHT...
AND LET THE MID SHIFT LOOK AT NEWEST MODEL DATA TO REDEFINE A
CONTINUED WATCH THROUGH TOMORROW AS/IF NECESSARY. TEMPERATURES LOOK
TO BE WELL BELOW NORMAL TOMORROW...WITH MANY AREAS STRUGGLING TO
REACH THE LOW 70S.
SIMILAR THINKING FOR THE FORECAST SUNDAY NIGHT AND MONDAY. BOTH THE
GFS AND WRF MODELS ARE AGGRESSIVE IN KEEPING EXTENSIVE MOISTURE IN
PLACE ACROSS THE REGION SUNDAY NIGHT. THE GFS KEEPS THIS MOISTURE
ACROSS MOST AREAS MONDAY...WHILE THE WRF SHIFTS THE MOISTURE PLUME
SOUTHWARD TO THE BIG BEND AND LOWER TRANS PECOS REGIONS MONDAY
AFTERNOON. BOTH MODELS DO AGREE THAT A COUPLE OF IMPRESSIVE
SHORTWAVES WILL BE TRAVERSING WEST TEXAS AND SOUTHEASTERN NEW MEXICO
SUNDAY NIGHT (THE WRF IN THE NORTHWEST FLOW ALOFT...AND THE GFS FROM
MEXICO ON THE EASTERN SIDE OF JOHN). WITH THIS IN MIND...BUMPED UP
POPS ACROSS MOST LOCATIONS SUNDAY NIGHT. WENT WITH THE BEST POPS
ACROSS SOUTHERN AREAS MONDAY WHERE MOISTURE IS PROGGED TO BE
HIGHEST...TAPERED DOWN TO LOW END CHANCE ACROSS THE NORTHERN PERMIAN
BASIN.
LOOKS LIKE DRIER AIR WILL BE MOVING INTO THE REGION TUESDAY AS AN
ALMOST DUE NORTHERLY 500 MB FLOW INCREASES ACROSS THE REGION BETWEEN
A BUILDING UPPER RIDGE ACROSS THE WESTERN U.S. AND THE INTENSE UPPER
LOW OVER THE MIDWEST. PRECIP CHANCES SHOULD BE ON THE DECREASE...AND
MAINLY CONFINED TO SOUTHERN AREAS DURING THE FIRST HALF OF THE DAY
TUESDAY. THE UPPER FLOW WILL TRANSITION FROM A NORTHWESTERLY PATTERN
TO A MORE ZONAL REGIME LATE IN THE WEEK...WITH THE GFS BRINGING
ANOTHER SERIES OF SHORTWAVES ACROSS NEW MEXICO AND WEST TEXAS
WITHIN THE ZONAL FLOW LATE THIS WEEK. WENT WITH SLIGHT CHANCES OF
PRECIP THURSDAY THROUGH SATURDAY. TEMPS SHOULD STAY SLIGHTLY BELOW
TO NEAR NORMAL THROUGH THE EXTENDED FORECAST.
&&
.HYDROLOGY...
MODERATE FLOODING CONTINUES ALONG THE RIO GRANDE AT CANDELARIA...
WITH MINOR FLOODING EXPECTED BY LATE TONIGHT ALONG THE RIO GRANDE
ABOVE PRESIDIO. ADDITIONAL HEAVY RAINFALL ALONG THE RIO GRANDE WILL
LIKELY LEND TO CONTINUED FLOODING ALONG THIS STRETCH OF THE RIO
GRANDE FOR THE NEXT FEW DAYS...POSSIBLY EVEN EXTENDING FURTHER
DOWNSTREAM THIS WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 62 73 62 77 / 80 50 40 30
CARLSBAD NM 62 73 62 78 / 80 70 60 40
DRYDEN TX 69 82 67 84 / 60 60 50 50
FORT STOCKTON TX 64 75 63 75 / 70 70 60 50
GUADALUPE PASS TX 53 67 56 71 / 80 80 60 50
HOBBS NM 60 74 60 78 / 70 60 50 40
MARFA TX 58 74 58 73 / 70 70 60 50
MIDLAND INTL AIRPORT TX 63 73 62 78 / 80 60 50 40
ODESSA TX 63 74 63 77 / 80 60 50 40
WINK TX 64 78 64 81 / 80 70 50 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
ZONES...ANDREWS...BIG BEND AREA...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...AND WINKLER.
&&
72/21Hazardous weather outlook, Sep 2, 2:33 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 233 PM CDT SAT SEP 2 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-031945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 233 PM CDT SAT SEP 2 2006 /133 PM MDT SAT SEP 2 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAVY RAIN WILL BE THE MAIN CONCERN WITH SHOWERS AND THUNDERSTORMS DEVELOPING ONCE AGAIN. SOME OF THE STRONGER STORMS COULD HAVE RAINFALL RATES OF 1.5 INCHES PER HOUR. WITH SOIL CONDITIONS ALREADY SATURATED...RUNOFF AND SUBSEQUENT FLASH FLOODING WILL BE A DISTINCT POSSIBILITY. THE HEAVIEST RAINFALL SHOULD BE NORTH OF A VAN HORN TO PECOS TO GARDEN CITY LINE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL SUNDAY MORNING. SOME STORMS MAY ALSO PRODUCE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. MINOR TO MODERATE FLOODING IS POSSIBLE ALONG THE RIO GRANDE FROM CANDELARIA TO PRESIDIO. RIVER LEVELS REMAIN ELEVATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAVY RAIN AND FLASH FLOODING POTENTIAL WILL CONTINUE FOR SUNDAY AND MONDAY...ESPECIALLY IN AREAS FROM THE GUADALUPE MOUNTAINS DOWN TO THE BIG BEND REGION. .SPOTTER INFORMATION STATEMENT... ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...LOCAL OFFICIALS MAY HAVE TO RESPOND TO FLOODING IN RURAL AND URBAN AREAS THIS WEEKEND. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 6:24 PM CDT | Flash Flood Warning | MAF | Ward | 3 hr |
| Sep 2, 6:25 PM CDT | Flash Flood Warning | MAF | Reeves | 3 hr |
| Sep 2, 6:37 PM CDT | Flash Flood Warning | MAF | Winkler | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.